Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 12, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 21, 2005, 1:14 PM CST for Comanche County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2005, 1:14 PM CST (19:14 UTC)
- Expired
- Mar 21, 2005, 2:00 PM CST
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 211914 SVRDDC KSC033-212000- /O.NEW.KDDC.SV.W.0012.050321T1914Z-050321T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 114 PM CST MON MAR 21 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 200 PM CST * AT 109 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PROTECTION...MOVING NORTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHWESTERN COMANCHE COUNTY... PROTECTION... LAKE COLDWATER... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3711 9953 3718 9932 3737 9931 3737 9953 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:20 AM CST, 9 hours 54 minutes earlier.
Area forecast discussion, Mar 21, 3:20 AM CST, 9 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 AM CST MON MAR 21 2005 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE PRECIP CHANCES AND AMOUNTS THROUGH TUESDAY AND THEN SNOW CHANCES MONDAY NIGHT AND TUESDAY. UPPER LOW AND ASSOCIATED SURFACE LOW WILL MOVE SLOWLY EAST ACROSS SOUTHWEST KANSAS AND INTO NORTHERN OKLAHOMA. WRAP AROUND PRECIP SHOULD KEEP THINGS WET TODAY AND TONIGHT WITH LOTS OF LOW CLOUDS AND STRATUS AND LIGHT FOG. THEN AS THE UPPER LOW MOVES EAST THE WRAP AROUND PRECIP TO MOVE EAST WITH IT ON TUESDAY AND TUESDAY NIGHT. HAVE UPPED POPS SLIGHTLY FOR TODAY AND TONIGHT. THEN THE NEXT CHALLENGE IS PRECIP TYPE ON MONDAY NIGHT. COLDER AIR WITH 850MB TEMPS FOR 0 TO -2C WILL BEGIN TO MOVE INTO THE NORTH CWA AROUND MIDNIGHT THEN APPROACH INTO SOUTHWEST AND CENTRAL CWA BY 12Z. THERE COULD BE MORE A MIX OF RAIN AND SNOW THEN BECOMING ALL SNOW ON TUESDAY. THIS IS ALREADY WELL HANDLED IN THE GRIDS. NOT VERY MUCH QPF IS EXPECTED ON TUESDAY SO MAYBE AN INCH OR SNOW OF ACCUMULATION IN THE NORTH POSSIBLE. HAVE ONLY TWEAKED TEMPS A BIT TO FIT WITH NEIGHBOR AREAS. DAYS 3-7... MAIN ADJUSTMENTS TO GOING EXTENDED WAS TO TEMPERATURES. LOWERED WEDNESDAY HIGHS QUITE A FEW DEGREES BASED ON LATEST PROGS FROM UKMET/ECMWF. COOL AIR WILL BE RECYCLED VIA SE SURFACE FLOW ON THE BACKSIDE OF THE SURFACE RIDGE. RAISED HIGHS ACROSS THE SOUTH ON THURSDAY AHEAD OF NEXT STRONGER FRONT. ECMWF 850MB TEMPS LOOK TOASTY WITH 12-14C PUNCHING IN FROM THE SOUTHWEST. ONCE AGAIN LOWERED FRIDAY AND SATURDAY HIGHS A FEW DEGREES BEHIND THE COLD FRONT. IN FACT, NEW ECMWF LOOKS QUITE COOL AND TEMPS MAY NEED FURTHER DOWNWARD ADJUSTMENT IF THE TREND CONTINUES. PUSHED BACK POPS 12 HRS TO INCLUDE THE DAY FRIDAY WITH ECMWF/CANADIAN BOTH SHOWING A WAVE MOVING THRU THE REGION. OTHERWISE, NO OTHER CHANGES MADE. && .PRELIMINARY POINT TEMPS/POPS... DDC 49 32 44 29 / 60 60 20 0 GCK 47 31 45 29 / 80 80 10 0 EHA 48 32 50 30 / 40 40 10 0 LBL 49 32 48 29 / 40 40 10 0 HYS 48 32 39 29 / 90 90 30 0 P28 58 37 45 31 / 70 50 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && 06/LACY
Hazardous weather outlook, Mar 21, 6:54 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 654 AM CST MON MAR 21 2005 KSZ030-031-043>046-061>066-074>079-084>088-221100- CLARK-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN- KEARNY-LANE-MEADE-MORTON-NESS-PAWNEE-RUSH-SCOTT-SEWARD-STAFFORD- STANTON-STEVENS-TREGO- 654 AM CST (554 AM MST) MON MAR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KSZ080-081-089-090-221100- BARBER-COMANCHE-KIOWA-PRATT- 654 AM CST MON MAR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE FROM MIDDAY THROUGH THE EARLY AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY ALONG AND EAST OF A COLDWATER TO GREENSBURG LINE. THE PRIMARY THREAT WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY MIDDAY INTO THE EARLY AFTERNOON ALONG AND EAST OF A GREENSBURG TO COLDWATER LINE. LACY
In the hours before
Local storm report, Mar 21, 7:41 AM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
741 AM CST MON MAR 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 28 WNW LARNED 38.34N 99.58W
03/20/2005 1.25 INCH NESS KS TRAINED SPOTTER
&&
MBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 6:25 PM CST | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 51 min |
| Mar 20, 7:39 PM CST | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 51 min |
| Mar 20, 8:31 PM CST | Severe Thunderstorm Warning | DDC | Rush | 44 min |
| Mar 21, 1:27 PM CST | Tornado Warning | DDC | Comanche | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.